Tennessee, 2008

Drought in Tennessee, May 1 to 31, 2008

May 1 to 31, 2008 · NWS HUN · 3 events in 3 counties and zones

Rainfall totals for May were on the order of 2 to 4 inches, but were below normal. Drought conditions improved in western portions of Lincoln County, but otherwise, Severe (D2) category drought persisted.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Rainfall totals for May were on the order of 2 to 4 inches, but were below normal. Drought conditions improved in western portions of Lincoln County, but otherwise, Severe (D2) category drought persisted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 30, 8:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 30, 8:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
922 PM CDT WED APR 30 2008

.UPDATE...
MINOR ADJUSTMENT TO TEMPS IN A FEW LOCATIONS (RAISED A DEGREE OR
TWO IN SOME SPOTS AND LOWERED IN OTHERS). OTHERWISE...NO OTHER
CHANGES WERE MADE.

&&

.DISCUSSION...
HIGH PRESSURE SITUATED ALONG THE EAST COAST CONTINUES TO MOVE
SLOWLY EWRD THIS EVENING...WHILE A DEVELOPING LOW PRESSURE SYSTEM
STRENGTHENS IN THE CENTRAL HIGH PLAINS. THE PRESSURE GRADIENT WILL
THUS INCREASE ACROSS MUCH OF THE PLAINS/MISS VALLEY TONIGHT...AND
INCH TOWARDS THE TN VALLEY. ALTHOUGH WINDS HAVE WEAKENED AND
BACKED INITIALLY THIS EVENING...THINK THAT THE CURRENT 5-10KTS
WILL BE MAINTAINED FOR MANY AREAS ESPECIALLY IN THE WEST AND IN
HIGHER ELEVATIONS TONIGHT. PATCHY CIRRUS AND PERHAPS A FEW ALTOCU
WILL MOVE ACROSS THE AREA OVERNIGHT...BUT CLOUD CHARACTER SHOULD
MOSTLY BE TRANSLUCENT. SO...WILL RETAIN MOSTLY CLEAR WORDING IN
ZONES...AND DONT THINK CLOUD COVER WILL HAVE MUCH OF AN IMPACT ON
OVERNIGHT LOWS.

&&

.PREV DISCUSSION... /ISSUED 121 PM CDT WED APR 30 2008/

SYNOPSIS...
FOCUS OF THIS FORECAST CONTINUES TO BE DEVELOPMENTS FRIDAY
NIGHT INTO SATURDAY WITH POTENTIAL SEVERE CONVECTION. SIGNIFICANT
TROF IS DIGGING INTO THE INTERMOUNTAIN WEST WITH LARGE SCALE
DIFFLUENT ZONE AND LEE CYCLOGENESIS UNDERWAY IN COLORADO. THIS IS
RESULTING IN A RATHER CLASSIC SYNOPTIC SET UP FOR LATE APR/EARLY
MAY IN THE PLAINS. WHOLESALE WARM AND MOIST ADVECTION IS UNDERWAY
AS A RESULT ACROSS THE SOUTHERN PLAINS...DEEP SOUTH AND WESTERN
GULF COASTAL REGION. SHORTWAVE RIDGING IS SHIFTING INTO THE LOWER
MS VALLEY WITH JUST A FEW CI PATCHES MOVING INTO THE REGION.
TEMPS ARE ECLIPSING 70F THIS AFTERNOON LOCALLY AFTER NEAR RECORD
LOWS EARLIER THIS MORNING.

DISCUSSION...
THURSDAY...
WARM AND BREEZY CONDITIONS WILL DEVELOP AS PRESSURE GRADIENT
TIGHTENS IN RESPONSE TO LEE SIDE TROF. 50F ISODROSOTHERM IS
ALREADY CLOSE TO THE SHOALS THIS AFTERNOON...SO LOOKING FOR L-M50S
THUR W OF I-65...WITH DRIER AIR HOLDING ON LONGEST FURTHER E. LLJ
THUR NIGHT WILL ENHANCE MOISTURE TRANSPORT...MAINLY JUST TO OUR
W...BUT ENOUGH SO THAT WE SHOULD SEE A DEFINITIVE INCREASE IN MID
CLOUDS/ACC. NOT LOOKING FOR ELEVATED CONVECTIVE PRECIP AT THIS
POINT.

FRIDAY INTO SATURDAY...
THREAT OF A CONVECTIVE OUTBREAK ALONG THE MS RIVER VALLEY
LOOKS MORE AND MORE LIKELY FRIDAY EVENING...WITH THE BIG CHALLENGE
DETERMINING THE IMPACTS LOCALLY. AS WE HEAD INTO THE MONTH OF
MAY...LOCAL SEVERE WEATHER BECOMES DRIVEN MORE BY HIGHER
INSTABILITY AND MODERATE SHEAR...AS OPPOSED TO COOL SEASON LOW
CAPE/HIGH SHEAR EVENTS. THIS SYSTEM LOOKS TO BE IN THAT
CATEGORY...WITH THE BIG ISSUE BEING TIMING.

THE MODELS CONTINUE TO OVERDEVELOP PRE-FRONTAL CONVECTION FRIDAY.
GRANTED...THERE WILL BE WEAK SHORTWAVES AND ENHANCED MOISTURE
TRANSPORT RELATED TO SMALLER SCALE LLJ STREAKS WITHIN THE OVERALL
SOUTHERLY FLOW REGIME. HOWEVER...A CAPPING EML SHOULD HOLD OFF
DEVELOPMENT TO OUR W AND SW...AND THE GFS IS OVER-FORECASTING 2M
DEW POINTS (M-U60S) AND RESULTING SB-CAPE OF OVER 2000-3000 J/KG.
THIS WOULD NO DOUBT POTENTIALLY CORRUPT CONVECTIVE QPF. WE WILL KEEP
POPS ON FRIDAY IN THE CHANCE CATEGORY...BUT HAVE LOWERED THEM AT
LEAST A FEW PERCENTAGE POINTS.

BY FRIDAY EVENING...ATTENTION WILL CERTAINLY BE TO OUR IMMEDIATE
WEST. A LINE OR BROKEN LINE OF STG-SVR CONVECTION WILL LIKELY BE
ONGOING ALONG FRONTAL CONVERGENCE ZONE NEAR THE MS RIVER. THE
CONVECTION SHOULD PULL AHEAD OF THE FRONTAL BOUNDARY...POSSIBLY
ARRIVING AS EARLY AS 06Z...BUT MORE LIKELY 09-12Z. CONFIDENCE IS
HIGH ENOUGH TO INCREASE POP TO CATEGORICAL RANGE IN NW AL FRI
NIGHT. THE NAM/ECMWF ARE CONSISTENT WITH A SLOWER FROPA...AND EVEN
THE GFS IS INCHING THAT DIRECTION TOO.

WITH TIME...DEEP LAYER BULK SHEAR INCREASES OVERNIGHT TO ABOVE
40KT BY 12Z/03...CERTAINLY SUFFICIENT FOR SUPERCELLS GIVEN
EXPECTED SB-CAPE OF 1000-1500 J/KG. THE LLJ OF 40-50KT SHOULD
PRESENT 0-3KM SRH OF OVER 200 M2/S2 (MUCH OF WHICH WILL RESIDE IN
THE 0-1KM LAYER WITH STRONGLY CURVED HODOGRAPH JUST AHEAD OF THE
COLD FRONT). THE SEVERITY/TORNADIC POTENTIAL OF STORMS FRI NIGHT
WILL BE HIGHLY DEPENDENT ON BOUNDARY LAYER CONDITIONS. I SUSPECT
THAT THE BOUNDARY LAYER WILL REMAIN WELL-MIXED WITH STEEPER LAPSE
RATES THAN WHAT THE RAW MODEL DATA SHOWS. IF TEMPS CAN REMAIN AOA
70F...THIS COULD MAKE ALL THE DIFFERENCE IN KEEPING SB-CAPE ABOVE
1000 J/KG.

EXTENDED...
TIMING UNCERTAINTY ALREADY SHOWING UP NEXT WEEK WITH NEXT TROF
AND SFC LOW PROGRESSION BETWEEN GFS (FASTER) / ECWMF (SLOWER).
PREFER TO MAINTAIN DRY FORECAST THROUGH DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    51  81  62  82 /   0   0  10  40
SHOALS        53  82  64  83 /   0   0  10  40
CULLMAN       51  80  61  80 /   0   0  10  40
FAYETTEVILLE  49  80  61  80 /   0   0  10  40
ALBERTVILLE   50  80  58  81 /   0   0  10  30
FORT PAYNE    45  79  55  81 /   0   0  10  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...KDW
PREV DISCUSSION...KULA
Hazardous weather outlook, Apr 30, 8:32 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 PM CDT WED APR 30 2008

ALZ001>010-016-TNZ076-096-097-011045-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
932 PM CDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY...WELL AHEAD OF A
STRENGTHENING STORM SYSTEM OVER THE CENTRAL PLAINS. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A MORE ORGANIZED LINE
OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT
WILL CROSS THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY MORNING. THE
COMBINATION OF SUFFICIENT INSTABILITY AND WIND SHEAR COULD SUPPORT
STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY ALONG AND WEST OF I-65.
THE PRIMARY THREATS APPEAR TO BE HEAVY RAIN...STRONG WIND GUSTS AND
POSSIBLY LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Franklin

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Drought, Moore

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Other Federal Agency
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Drought, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103813, 103814, 103815.